Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS La Crosse, WI

June 2, 2007Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2007, 5:25 PM CDT for Howard County, Winneshiek County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2007, 5:25 PM CDT (22:25 UTC)
Expired
Jun 2, 2007, 6:00 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 022225
SVRARX
IAC089-191-022300-
/O.NEW.KARX.SV.W.0029.070602T2225Z-070602T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SAT JUN 2 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 600 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR CRESCO...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCO AND STATE ROAD 9 AND 290TH STREET AROUND 525 PM...
  COUNTY ROADS W 14 AND A 34 AROUND 530 PM...
  COUNTY ROADS A 23 AND V 58 AROUND 535 PM...
  KENDALLVILLE AROUND 540 PM...
  CHIMNEY ROCK CAMPGROUND AND HARVEST FARM CAMPGROUND AROUND 
  545 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4333 9222 4331 9205 4350 9181 4349 9216

$$

BOYNE
4 follow-up statements
000 
WWUS53 KARX 022233
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT SAT JUN 2 2007

IAC089-191-022300-
/O.CON.KARX.SV.W.0029.000000T0000Z-070602T2300Z/
WINNESHIEK IA-HOWARD IA-
533 PM CDT SAT JUN 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HOWARD AND NORTHWESTERN WINNESHIEK COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CRESCO...MOVING NORTHEAST AT 
15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENDALLVILLE AROUND 540 PM...
  HARVEST FARM CAMPGROUND AROUND 545 PM...
  CHIMNEY ROCK CAMPGROUND AROUND 550 PM...
  BURR OAK AROUND 600 PM...

LAT...LON 4333 9222 4331 9205 4350 9181 4349 9216

$$

BOYNE
000 
WWUS53 KARX 022241
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT SAT JUN 2 2007

IAC089-191-022300-
/O.CON.KARX.SV.W.0029.000000T0000Z-070602T2300Z/
WINNESHIEK IA-HOWARD IA-
540 PM CDT SAT JUN 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HOWARD AND NORTHWESTERN WINNESHIEK COUNTIES...

AT 520 PM...PENNY SIZE HAIL WAS REPORTED 1 MILE NORTH OF CRESCO BY 
THE PUBLIC.

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
KENDALLVILLE...OR NEAR CRESCO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARVEST FARM CAMPGROUND AROUND 545 PM...
  CHIMNEY ROCK CAMPGROUND AROUND 550 PM...
  BURR OAK AROUND 600 PM...

LAT...LON 4333 9222 4331 9205 4350 9181 4349 9216

$$

BOYNE
000 
WWUS53 KARX 022248
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT SAT JUN 2 2007

IAC089-191-022300-
/O.CON.KARX.SV.W.0029.000000T0000Z-070602T2300Z/
WINNESHIEK IA-HOWARD IA-
547 PM CDT SAT JUN 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HOWARD AND NORTHWESTERN WINNESHIEK COUNTIES...

AT 520 PM CDT...PENNY SIZE HAIL WAS REPORTED 1 MILE NORTH OF CRESCO 
BY THE PUBLIC.

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR KENDALLVILLE...OR 6 MILES NORTHEAST
OF CRESCO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURR OAK AROUND 600 PM...

LAT...LON 4333 9222 4331 9205 4350 9181 4349 9216

$$

BOYNE
000 
WWUS53 KARX 022257
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT SAT JUN 2 2007

IAC089-191-022307-
/O.EXP.KARX.SV.W.0029.000000T0000Z-070602T2300Z/
WINNESHIEK IA-HOWARD IA-
557 PM CDT SAT JUN 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOWARD AND
NORTHWESTERN WINNESHIEK COUNTIES EXPIRES AT 600 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4333 9222 4331 9205 4350 9181 4349 9216

$$

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:03 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 3:03 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT SAT JUN 2 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FORECAST CONCERN IS ON SEVERE WEATHER POTENTIAL THIS EVENING...THEN
PRECIPITATION CHANCES THROUGH THE PERIOD WITH THE EVOLUTION OF THE
SLOW MOVING UPPER LOW.

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE LOCATED OVER SOUTHWEST
MINNESOTA...WITH WEAK FRONTAL BOUNDARY EXTENDING OVER CENTRAL
MINNESOTA AND THEN BACK SOUTH INTO EASTERN IOWA. VISIBLE SATELLITE
IMAGERY SHOWS CUMULUS IN THE DRY SLOT FROM CENTRAL IOWA INTO
CENTRAL MINNESOTA. RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING FROM
NORTH CENTRAL IOWA...INTO CENTRAL MINNESOTA IN AREA OF STRONGER
INSTABILITY. THE RUC ANALYZES A POCKET OF STRONGER INSTABILITY OVER
SOUTHEAST MINNESOTA AND NORTHERN IOWA WITH SURFACE BASED CAPE VALUES
FROM 1000 TO 1500 J/KG. MEANWHILE SHORTWAVE ROTATING THROUGH
NORTHWEST IOWA ASSISTING IN THE VERTICAL MOTION FIELDS IN VICINITY
OF DEVELOPING CONVECTION.

12Z MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH
THE FORECAST PERIOD. VERTICALLY STACKED UPPER LOW OVER MINNESOTA
WILL SLOWLY MOVE EASTWARD TO NEAR LA CROSSE BY 12Z SUNDAY AND INTO
EASTERN WISCONSIN BY 00Z MONDAY.

IN THE NEAR TERM...EXPECT CONVECTION TO CONTINUE TO DEVELOP AHEAD
OF THE UPPER LOW THIS AFTERNOON AND THEN DECREASE LATER THIS EVENING
AS INSTABILITY WANES. SEVERE THREAT LOOKS TO BE MAINLY LARGE HAIL
AND WIND...ALTHOUGH ISOLATED TORNADOES MAY BE POSSIBLE EARLY THIS
EVENING. (SEE HAZARDOUS WEATHER OUTLOOK FOR THE DETAILS). WILL HAVE
HIGHER POPS THIS EVENING...THEN TAPER OFF LATER TONIGHT AS
INSTABILITY WANES.

WITH SYSTEM MOVING ACROSS THE FORECAST AREA SUNDAY AND GIVEN WHATS
HAPPENING TODAY UNDER THE LOW ACROSS MINNESOTA WILL CONTINUE THE
HIGHER POPS. INSTABILITIES WITH THE CLOUDS WILL BE RATHER LOW AND
THUS NOT EXPECTING ANY TYPE OF SEVERE WEATHER...AS SYSTEM WILL BE OFF
TO OUR EAST DURING THE PEAK HEATING OF THE AFTERNOON. WRAP AROUND
MOISTURE WILL CONTINUE BEHIND LOW AS IT MOVES EASTWARD AND WEAKENS
SUNDAY NIGHT AND MONDAY WITH WEAK IMPULSES ROTATING AROUND THE MAIN
SYSTEM AND THUS WILL TAPER POPS OFF SUNDAY NIGHT WITH LOWER END POPS
FOR MONDAY.

WEAK HIGH PRESSURE NOSES INTO THE AREA ON TUESDAY WITH ITS
MAIN EFFECTS BEING FELT ACROSS THE WESTERN ZONES. RESIDUAL MOISTURE
ACROSS THE FAR EAST MAY RESULT IN A FEW SHOWERS AND THUS HAVE KEPT
THE LOWER POPS IN FOR THOSE AREAS. LATER FORECASTS WILL HAVE TO
MONITOR TO POSSIBLY REMOVE THEM IF HIGH BUILDS FARTHER EAST.

TEMPERATURES WILL BE ON THE COOLER SIDE OVER THE NEXT SEVERAL DAYS.
HAVE UNDERCUT GUIDANCE VALUES FOR HIGHS SUNDAY GIVEN AMOUNT OF
CLOUDS AND SHOWERS EXPECTED. OTHERWISE AND COOL AND WET PERIOD
EXPECTED THROUGH MICH OF THIS FORECAST TIME FRAME.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT FOR THE
PERIOD. SOME MINOR TIMING DIFFERENCES STILL OCCURRING WITHIN THE FAST
FLOW THAT WILL DOMINATE THE PERIOD. BOTH THE 00Z ECMWF AND 06Z GFS
SHOW A RATHER POTENT SHORTWAVE ROTATING OUT OF THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS AT THE BEGINNING OF THE PERIOD.
STRENGTHENING SURFACE LOW MOVES OUT INTO THE NORTHERN PLAINS ON
THURSDAY WITH WARM FRONT EXTENDING INTO THE GREAT LAKES REGION AND
TRAILING COLD FRONT INTO THE CENTRAL AND SOUTHERN PLAINS. WARM
ADVECTION AHEAD OF APPROACHING SYSTEM WILL RESULT IN PRECIPITATION
CHANCES FROM WEDNESDAY AFTERNOON INTO FRIDAY AS ENTIRE SYSTEM PUSHES
EASTWARD. LOOKS AS THOUGH SYSTEM WILL PUSH THROUGH LATER FRIDAY AND
INTO SATURDAY WITH FRONTAL BOUNDARY LAYING UP TO THE SOUTH OF THE
AREA. MINOR DIFFERENCES WITH FRONTAL POSITIONS AND TIMING WILL BE
HARD TO ADD ANY SPECIFICITY TO FORECAST GRIDS. GIVEN STRENGTH OF
SYSTEM AND MODEL PROGGED WIND PROFILES COULD SEE SOME SEVERE WEATHER
WITH THIS SYSTEM AND THIS IN LINE WITH SPCS DAYS 4-8 SEVERE WEATHER
OUTLOOK.

RABERDING

&&

.AVIATION...

SCATTERED TO NUMEROUS CONVECTION IS EXPECTED THROUGH 00Z SUNDAY
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH 02Z
SUNDAY ACROSS WESTERN WISCONSIN. AS THE UPPER LEVEL LOW MOVES SLOWLY
EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT...CEILINGS
WILL LIKELY LOWER INTO THE 1500 TO 3000 FOOT RANGE. THIS WILL LIKELY
OCCUR BETWEEN 06Z AND 12Z SUNDAY. THESE LOW CEILINGS WILL LIKELY
LINGER THROUGH THE DAY SUNDAY.

&&

BOYNE

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jun 2, 4:52 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT SAT JUN 2 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
452 PM CDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE EVENING.
THERE IS THE POTENTIAL FOR ISOLATED STORMS TO PRODUCE LARGE HAIL
AND DAMAGING WINDS...ALTHOUGH A FUNNEL CLOUD OR BRIEF TORNADO CANNOT
BE RULED OUT. THE MAIN THREAT TIME SHOULD BE UNTIL ABOUT 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORM CHANCES WILL PERSIST ON SUNDAY...LINGERING
INTO NEXT WEEK AS THE WEATHER PATTERN REMAINS VERY UNSETTLED. THE
POTENTIAL FOR SEVERE WEATHER ON SUNDAY LOOKS MINIMAL...BUT ITS TOO
EARLY TO DISCERN THE SEVERE WEATHER CHANCES FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING...
SO SPOTTER GROUPS SHOULD KEEP MONITORING THE LATEST FORECASTS.
SPOTTER ACTIVATION SHOULD NOT BE NECESSARY SUNDAY OR MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/THOMPSON

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.